Generalized modal expansion of electromagnetic field in 2-D bounded and unbounded media

Qi I. Dai, Weng Cho Chew, Yat Hei Lo, Yang G. Liu, Li Jun Jiang

Research output: Contribution to journalArticlepeer-review


A generalized modal expansion theory is presented to investigate and illustrate the physics of wave-matter interaction within arbitrary two-dimensional (2-D) bounded and unbounded electromagnetic problems. We start with the bounded case where the field excited by any sources is expanded with a complete set of biorthogonal eigenmodes. In regard to non-Hermitian or nonreciprocal problems, an auxiliary system is constructed to seek for the modal-expansion solution. We arrive at the unbounded case when the boundary tends to infinity or is replaced by the perfectly matched layer (PML). Modes are approximately categorized into two types: trapped modes and radiation modes, which respond differently to environment variations. When coupled with the source, these modes contribute to the modal-expansion solution with different weights, which leads to a reduced modal representation of the excited field in some geometries.

Original languageEnglish (US)
Article number6287542
Pages (from-to)1052-1055
Number of pages4
JournalIEEE Antennas and Wireless Propagation Letters
StatePublished - 2012


  • Eigenproblem with perfectly matched layer (PML)
  • generalized modal expansion
  • reduced modal representation

ASJC Scopus subject areas

  • Electrical and Electronic Engineering


Dive into the research topics of 'Generalized modal expansion of electromagnetic field in 2-D bounded and unbounded media'. Together they form a unique fingerprint.

Cite this